Alert archive / New York / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 50, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Jun 26, 2002, 5:50 PM EDT for Nassau County, New York. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 26, 2002, 5:50 PM EDT (21:50 UTC)
- Expired
- Jun 26, 2002, 6:45 PM EDT
- In force
- 55 min
- Issued by
- NWS New York, NY
- Area
- Whole counties
County Nassau County, NY
The radar
The Brookhaven radar (KOKX), 62 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 6:15 PM EDT | Thunderstorm Wind 50 E | Jericho, NY | Police reported that strong winds knocked over several trees. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 9.8 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1435 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1146 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KOKX 262150 SVROKX NYC059-262245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEW YORK NY 550 PM EDT WED JUN 26 2002 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NASSAU COUNTY IN SOUTHEAST NEW YORK * UNTIL 645 PM EDT. * AT 548 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR GARDEN CITY...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE IN THE VICINITY OF... MANHASSET AND 6 MILES SOUTHEAST OF PORT WASHINGTON AROUND 555 PM. WESTBURY AND LEVITTOWN AROUND 600 PM. BROOKVILLE AND HICKSVILLE AROUND 605 PM. SYOSSET AND PLAINVIEW AROUND 610 PM. WOODBURY AND OYSTER BAY AROUND 615 PM. SOME OTHER LOCATIONS IN THE WARNING INCLUDE BALDWIN...ELMONT...GLEN OAKS...HEMPSTEAD AND WANTAGH. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. $$ REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN UPTON NY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM WEDNESDAY EVENING FOR SOUTHERN CONNECTICUT AND NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. LAT...LON 4083 7375 4061 7371 4067 7344 4094 7349
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:20 PM EDT, 3 hours 30 minutes earlier.
Area forecast discussion, Jun 26, 2:20 PM EDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW YORK NY 220 PM EDT WED JUN 26 2002 HIGHLY UNSTABLE AIRMASS IN PLACE WITH MSAS LI/S LESS THAN -9 ACROSS INTERIOR AREAS AND BUFKIT CAPES IN EXCESS OF 2500 J/KG. FIRST IMPULSE APPROACHING AREA TRIGGERING AN AREA OF ORGANIZED CONVECTION ACROSS NE PA ...NRN NJ...AND THE LWR HUDSON VLY. SCT ACTIVITY ALSO BREAKING OUT ACROSS THE NY METRO AREA WITH PULSE SEVERE CELLS. SPC WATCH ISSUED FOR MOST OF FORECAST AREA WITH THE EXCEPTION OF LONG ISLAND. LEE TROF AND WEAK IMPULSES AT THE SRN EDGE OF THE WESTERLIES EXPECTED TO KEEP CONVECTION GOING INTO THE EVENING. MAINLY PULSE SEVERE EVENT WITH MODERATE CAPES AND LI/S AND LIMITED UPPER DYNAMICS. SOME HEIGHT FALLS THIS EVENING MAY INCREASE THE MID LEVEL FLOW...AIDING THE POTENTIAL FOR DAMAGING WINDS. MODELS REMAIN IN GOOD AGREEMENT WITH MASS FIELDS. QPF APPEARS TO BE OVERDONE TEMPORALLY...AS IT IS SPREAD OUT THROUGH THE OVERNIGHT AND INTO THU. ONCE FIRST IMPULSE SWINGS BY...CONDITIONS SHOULD SETTLE DOWN LATE TONIGHT. SIMILAR TIMING FOR THU AS UPPER TROUGH SWINGS INTO THE LOWER GREAT LAKES AND ONCE AGAIN AIDES CONVECTION ALONG THE PREFRONTAL TROUGH. THIS TIME AROUND THOUGH...MODERATE INSTABILITY WILL BE ACCOMPANIED BY COOLING ALOFT AND STRONG MID LEVEL WINDS...SUGGESTIVE OF A POTENTIAL SQUALL LINE TOWARD EVENING THU. CONVECTION SHOULD CONTINUE INTO THE EARLY MORNING HOURS FRI BEFORE FROPA AROUND 12Z. UPPER TROF AXIS SWINGS THROUGH THE REGION BY 00Z SAT WITH SFC HI PRESSURE BUILDING IN FOR A PLEASANT WEEKEND. MADE MINOR ADJUSTMENTS TO NGM MOS GUIDANCE...SPECIFICALLY TO THU MAX TEMPS WHICH SEEM TOO HIGH BASED ON CLOUD COVER. FRI MAX TEMPS ALSO BUMPED UP WITH NW FLOW AND WEAK COLD ADVECTION. MARINE...WINDS AND SEAS WILL INCR BUT ARE EXPECTED TO RMN BLO SCA CRIT. .OKX... CT...NONE. NJ...NONE. NY...NONE. MARINE...NONE.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 1:53 PM EDT | Severe Thunderstorm Warning | OKX | Bronx, New York | 37 min |
| Jun 26, 1:53 PM EDT | Severe Thunderstorm Warning | OKX | Orange | 67 min |
| Jun 26, 2:17 PM EDT | Severe Thunderstorm Warning | OKX | Westchester | 43 min |
| Jun 26, 2:18 PM EDT | Special Marine Warning | OKX | 72 min | |
| Jun 26, 2:32 PM EDT | Flash Flood Warning | OKX | Bronx | 118 min |
| Jun 26, 2:57 PM EDT | Severe Thunderstorm Warning | OKX | Westchester | 48 min |
| Jun 26, 2:59 PM EDT | Severe Thunderstorm Warning | OKX | Orange | 31 min |
| Jun 26, 3:41 PM EDT | Severe Thunderstorm Warning | OKX | Putnam | 49 min |
| Jun 26, 3:54 PM EDT | Severe Thunderstorm Warning | OKX | Westchester | 51 min |
| Jun 26, 4:49 PM EDT | Severe Thunderstorm Warning | OKX | Rockland | 41 min |
| Jun 26, 5:10 PM EDT | Special Marine Warning | OKX | 65 min | |
| Jun 26, 5:18 PM EDT | Severe Thunderstorm Warning | OKX | Bronx, Westchester | 42 min |
| Jun 26, 5:38 PM EDT | Flash Flood Warning | OKX | Bronx | 3 hr |
| Jun 26, 6:22 PM EDT | Severe Thunderstorm Warning | OKX | Suffolk | 53 min |
| Jun 26, 6:50 PM EDT | Special Marine Warning | OKX | 70 min |
Nearby
Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.